Nebraska, 2023Flood in Nebraska, June 1, 2023
June 1, 2023 · NWS OAX · 1 event in 1 county or zone
Heavy rain led to a very localized flash flood in rural Johnson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain led to a very localized flash flood in rural Johnson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 1, 5:06 AM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 1, 5:06 AM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
606 AM CDT Thu Jun 1 2023
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 310 AM CDT Thu Jun 1 2023
Key Messages:
- Scattered shower and thunderstorm chances will continue for the
next several days.
- Very warm and above normal temperatures through the period.
Much of the forecast remains the same with several chances for
showers and thunderstorms each day for the next few days, and
especially during the daytime.
Early this morning, scattered activity had developed across
southeast NE and southwest IA, likely on the nose of the low level
jet. This activity will drift slowly northward toward I80 through
the morning, and could diminish by late morning. As with the
previous couple of afternoons, we are expecting additional
scattered thunderstorms to develop this afternoon, but the CAMs
continue to struggle on exactly where to develop the storms given
the absence of any strong upper or surface forcing. The models do
agree though that the coverage may be more widespread than
yesterday, which is certainly good news. Wind shear remains quite
weak with bulk 0-6km shear generally less than 15 knots. High
temperatures again climb into the upper 80s which should help to
create MLCAPE values 1000-2000 J/kg resulting on popup storms.
While the severe weather potential will be low, PW values
approaching 1.5" will allow any storm to have locally heavy
downpours with southwest to northeast storm motions only about 15
mph. WPC has placed most of the region in a 5% marginal risk of
excessive heavy rainfall for most of the area today, but due to
the very dry conditions lately, 3-hourly FFG values are quite high
from 2.25 to 3.5 inches, thus realistically, widespread flash
flooding is not expected.
Whatever storms have developed through the heat of afternoon could
linger in the Missouri River valley region by 7 pm, but then
dissipate before midnight. And then there may not be much more
after midnight. Low temperatures again in the lower to mid 60s.
Heading into the weekend, Friday through Sunday could be similar
to today, with warm, above normal temperatures and scattered
showers and storms each day. Overall, the severe threat remains
low, with locally heavy downpours remaining the main hazards.
Hopefully we can manage at least some rainfall for most areas,
although it's really a coin flip if any one location gets rainfall
every single day. Given the very dry conditions (see Climate
section below), the rainfall is desperately needed.
Very warm, borderline hot conditions continue next week. Forecast
highs remain in the upper 80s to lower 90s. Synoptic details
among models are in a little better agreement next week suggesting
more ridging across the central US. The ECMWF is trending dryer,
but the GFS still has sporadic rain chances, thus confidence in
the forecast details is typically low from Monday and beyond.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 603 AM CDT Thu Jun 1 2023
Spotty showers and thunderstorms will be possible throughout the
day, today. The first round of precipitation is currently over KLNK,
trying to push into the KOMA area. This area of convection has
been capable of producing MVFR and occasional IFR conditions
within the heaviest downpours. Another round of of storms could
blossom over the region this afternoon. Given the high uncertainty
as to where and when those storms might develop, will leave PM
TSRA out of TAFs until a better consensus can be reached.
&&
.CLIMATE...
Issued at 310 AM CDT Thu Jun 1 2023
Looking at preliminary climate stats, May 2023 will go down as
the driest month on record at Omaha, the 2nd driest at Lincoln,
and the 12th driest at Norfolk. For the Spring period of March,
April, and May, it's the driest on record at Norfolk, 3rd driest
at Lincoln, and 13th driest at Omaha. In fact, the dryness extends
for the previous 2 years, where it's the 3rd driest period at
Norfolk, 4th driest at Lincoln, and 44th driest at Omaha.
Location May 2023 Mar-Apr-May Previous 2 years
Omaha Top driest 13th driest 44th driest
Lincoln 2nd driest 3rd driest 4th driest
Norfolk 12th driest Top driest 3rd driest
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
DISCUSSION...DeWald
AVIATION...KG
CLIMATE...DeWald
Hazardous weather outlook, Jun 1, 3:28 AM CST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
428 AM CDT Thu Jun 1 2023
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-012330-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
428 AM CDT Thu Jun 1 2023
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Today and Tonight
Scattered thunderstorms will be possible today, which could linger
until about midnight. While widespread severe weather is not
expected, the storms could produce locally heavy downpours, gusty
winds, and small hail.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Scattered thunderstorms remain in the forecast every day through
early next week. Widespread severe weather is not anticipated, but
some of the storms could be strong during the afternoons and
evenings.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will probably not be needed today or tonight.
In the hours before
Local storm report, Jun 1, 5:30 AM CST, 1 hour before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
630 AM CDT Thu Jun 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM Rain Sterling 40.47N 96.38W
06/01/2023 M3.85 inch Johnson NE Trained Spotter
Nearly 4 inches of precipitation so far and
still raining.
&&Flood, Johnson
- When
- June 1, 6:30 AM CST
- Where
- Johnson County, 2.96 mi SSE of Sterling to 2.95 mi SSE of Sterling
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.430, -96.350
Public reported 4.24 inches of rainfall. Approximately 6-inches of water flooded their driveway and barn.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Idaho, June 1 to 28, 2023$1.9 million · 1 event
- Flood in Idaho, June 1 to 10, 2023$1.5 million · 1 event
- Flooding in South Dakota, June 1 to 30, 2023$276,000 · 6 events
- Drought in Kansas, June 1 to 30, 202326 events
- Drought in Nebraska, June 1 to 30, 202324 events
- Drought in Nebraska, June 1 to 30, 202320 events
- Flash Flood and Hail in Texas, June 1 to 4, 20232.75 in hail · 20 events
- Drought in Oklahoma, June 1 to 19, 202319 events
- Drought in Missouri, June 1 to 30, 202315 events
- Drought in Missouri, June 1 to 30, 202315 events
- Drought in South Dakota, June 1 to 30, 202314 events
- Drought in Texas, June 1 to 30, 202311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107788.